A systematic survey evaluating 6-thioguanine-related hepatotoxicity in patients with inflammatory bowel disease
2007 (English)In: Wiener Klinische Wochenschrift, ISSN 0043-5325, Vol. 119, no 17-18, 519-526 p.Article in journal (Refereed) Published
OBJECTIVE: Drug-induced liver injury was recently reported as a major complication leading to hepatic nodular regenerative hyperplasia (NRH) in patients with inflammatory bowel disease (IBD) and 6-thioguanine (6-TG) therapy. The aim of the study was to evaluate the prevalence of 6-TG-related hepatotoxicity in a large multi-centered IBD population by means of a systematic online survey. METHODS: Clinical and laboratory data, imaging techniques (sonography, CT, MRI) and histology of liver biopsies were surveyed in IBD patients treated with 6-TG. The decision on whether liver imaging and/or liver biopsy were performed was exclusively at the discretion of the investigator. RESULTS: 6-TG use was fully documented in 296 patients (median treatment duration 56 weeks, range < 1-207). Laboratory signs of drug-induced liver injury were found in 43 patients (14.5%). Liver imaging revealed pathologic results in 68/176 patients (38.6%). Liver biopsy was performed in a subset of 60 patients, using silver-reticulin staining (n = 59), NRH was considered in 16 patients (27.1%). Age was the only independent, albeit weak, risk factor for development of NRH. CONCLUSION: This large online survey confirms the strong association between 6-TG treatment and the significant risk of development of NRH in patients with IBD. The definitive diagnosis of NRH depends solely upon liver biopsy. © 2007 Springer-Verlag.
Place, publisher, year, edition, pages
2007. Vol. 119, no 17-18, 519-526 p.
National CategoryMedical and Health Sciences
IdentifiersURN: urn:nbn:se:liu:diva-39476DOI: 10.1007/s00508-007-0841-0Local ID: 48845OAI: oai:DiVA.org:liu-39476DiVA: diva2:260325